Nebraska, 2013

Drought in Nebraska, August 1 to 31, 2013

August 1 to 31, 2013 · NWS OAX · 6 events in 6 counties and zones

The cool temperatures of July spilled over into early August across most of eastern Nebraska and western Iowa. There was appreciable rainfall in the first half of the month and this allowed for the top and subsoil moisture to remain fairly stable, but still only 55 percent of the topsoil was rated as adequate and 36 percent of the subsoil.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The cool temperatures of July spilled over into early August across most of eastern Nebraska and western Iowa. There was appreciable rainfall in the first half of the month and this allowed for the top and subsoil moisture to remain fairly stable, but still only 55 percent of the topsoil was rated as adequate and 36 percent of the subsoil. The main agriculture impacts were seen in pastureland where browning was noted in many areas, especially in dryland farm fields where low yields were seen in hay cutting. In addition the last 13 days of August were the 7th warmest on record for Norfolk and included 9 days with highs in the 90s that contributed to the ongoing drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 31, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1202 AM CDT THU AUG 1 2013

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

VFR CONDITIONS EXPECTED TO DOMINATE FOR MUCH OF THE PERIOD WITH
A CHANCE OF STORMS COMING INTO THE AREA TOWARD LATE AFTERNOON.

BLOWOFF FROM HIGH PLAINS CONVECTION EXPECTED TO SLOWLY WORK INTO
THE AREA THROUGH 12Z. 00Z MODELS A BIT SLOWER IN BRINGING
CONVECTION INTO EASTERN NEBRASKA WITH BETTER CHANCE AFTER 00Z
AS SHORT WAVE ENERGY DROPS INTO THE REGION.

FOBERT

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT WED JUL 31 2013/

DISCUSSION...

MAIN FORECAST CHALLENGES OVER THE NEXT SEVERAL DAYS WILL BE TIMING
CONVECTIVE CHANCES IN AND OUT OF THE FORECAST AREA AS THE REGION
REMAINS IN NORTHWEST FLOW WITH AN OVERALL WEAK RIDGE IN PLACE
ACROSS THE ROCKIES.

THE FIRST WAVE MOVING THROUGH THE NORTHERN PLAINS IS PUSHING A
WEAK WIND SHIFT INTO THE FORECAST AREA. CONVERGENCE HAS BEEN QUITE
WEEK THOUGH...AND WHILE THERE IS A CU FIELD OUT THERE...AM HAVING
DOUBTS THAT ANYTHING WILL DEVELOP EARLY THIS EVENING IN OUR AREA.
THUNDERSTORMS SHOULD DEVELOP ACROSS THE FAR WESTERN HIGH PLAINS
TONIGHT THOUGH AS THE INITIAL WIND SHIFT WASHES OUT. ISOLATED
THUNDERSTORMS COULD REACH EASTERN NEBRASKA BY DAYBREAK...ALTHOUGH
TO BE CLEAR...THE MODELS ARE GENERALLY ALL PROVIDING SLIGHTLY
DIFFERENT SOLUTIONS ON SPECIFIC PLACEMENT...THUS CONFIDENCE IS
SOMEWHAT LOW.

THE WASHED FRONTAL BOUNDARY COULD ACTUALLY BECOME A FOCUS FOR
CONVECTION ON THURSDAY ACROSS THE FORECAST AREA...BUT POPS COULD
INCREASE THROUGH THE DAY INTO THE CHANCE CATEGORY REGION WIDE.

ANOTHER WAVE APPEARS TO BE MOVING THROUGH THE REGION THURSDAY
NIGHT INTO FRIDAY...AND THIS SHOULD INCREASE OUR RAIN CHANCES TO
60 TO 80 PERCENT DURING THAT TIME WITH MOST AREAS HAVING A GOOD
CHANCE OF SEEING ONE QUARTER TO ONE HALF INCH OF MUCH NEEDED
RAINFALL.

TIMING INDIVIDUAL WEATHER SYSTEMS IN NORTHWEST FLOW BECOMES
INCREASINGLY DIFFICULT. SATURDAY COULD END UP BEING MOSTLY
DRY...WITH THE NEXT WAVE MOVING INTO THE AREA SATURDAY NIGHT
THROUGH SUNDAY.

MODEL BLENDS THROUGH THE MIDDLE OF NEXT WEEK SUGGEST A VERY SMALL
CHANCE OF DAILY PRECIPITATION. AND WHILE IT WON'T BE RAINING
CONSTANTLY...THIS PESKY NORTHWEST FLOW WILL CONTINUE TO PROVIDE
ADDITIONAL VERY SMALL CHANCES OF RAIN. THE ECMWF TENDS TO KEEP THE
BULK OF THE SYSTEMS FURTHER WEST ACROSS THE HIGH PLAINS...BUT THE
GFS ALLOWS SYSTEMS TO GET A LITTLE FURTHER EAST. OVERALL...CONFIDENCE
IN TIMING WEAK IMPULSES THAT FAR OUT BECOMES QUITE LOW.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 31, 4:18 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT WED JUL 31 2013

NEZ011-016-017-030>032-042-043-050-065-011230-
KNOX-ANTELOPE-PIERCE-BOONE-MADISON-STANTON-PLATTE-COLFAX-BUTLER-
SEWARD-
518 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAINFALL ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS
MAY DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT
ALONG A WARM FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT CONDITIONS WILL BE
FAVORABLE FOR ISOLATED SEVERE WEATHER.

THE PATTERN WILL REMAIN FAVORABLE FOR PERIODIC EPISODES OF
THUNDERSTORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...AND LIKELY NOT ON
THURSDAY.

IAZ043-055-056-069-079-080-090-091-NEZ012-015-018-033-034-044-045-
051>053-066>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CEDAR-THURSTON-WAYNE-CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-
DOUGLAS-SARPY-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
518 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAINFALL ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS
MAY DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT
ALONG A WARM FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT CONDITIONS WILL BE
FAVORABLE FOR ISOLATED SEVERE WEATHER.

THE PATTERN WILL REMAIN FAVORABLE FOR PERIODIC EPISODES OF
THUNDERSTORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...AND LIKELY NOT ON
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Antelope

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Drought Monitor
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Drought, Knox

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Drought, Cedar

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Drought, Pierce

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Drought, Wayne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Drought, Boone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474528, 474529, 474530, 474531, 474532, 474533.